Although heroin was originally developed as a safer alternative to morphine in the 19th century, this fast-acting and potent opioid narcotic was quickly found to be very addictive, leading to heroin becoming one of the first drugs in the United States banned by the Harrison Act in 1914. The drug was placed in the Schedule I group by the Drug Enforcement Administration (DEA) when the Controlled Substances Act (CSA) was passed.
Heroin is the most infamous of several harmful and addictive narcotics, but others — including morphine, oxycodone, hydrocodone, and codeine — are also very addictive and can lead to dependence, compulsive behaviors, chronic health problems, overdose, and death. Prescription narcotic painkillers have driven the recent surge of abuse in the United States, as many people struggling with prescription painkiller addiction find it harder to get their drug of choice. They switch to heroin because it is less expensive and easier to acquire. According to the U.S. Centers for Disease Control and Prevention (CDC), between 2010 and 2016, heroin-related deaths increased fivefold in the U.S.
Alongside the spike in abuse and overdose deaths, other opioid drugs are driving more people to overdose than ever before. Fentanyl and several new, dangerous synthetic opioids are being released into the U.S. either mixed into heroin or sold in place of it. This means that someone struggling with heroin addiction is at great risk of buying a different synthetic opioid and suffering an overdose because they cannot predict how the drug will affect them.
What is Fake Heroin?
Essentially, fake heroin is any drug sold as though it is heroin when it isn’t. For decades, drug dealers have adulterated it with various other substances as a way to spread their supply further and make more money. Pure heroin is extremely rare, and adulterants like caffeine, phenobarbital, procaine, acetaminophen, and even sugar have been used to bulk out a batch.
Prescription and illicit drugs mixed with heroin can be very dangerous, causing unpredictable and often serious effects. Inert substances like sugar can cause blood clots, increase the risk of lung infections, or stop up nasal passages and upper respiratory passages, depending on how the person abuses it.
Fentanyl is quickly becoming the most common and deadliest adulterant found in modern heroin. Reportedly, by 2013 in Maryland, fentanyl-tainted heroin was involved in one-quarter of the opioid-caused drug overdoses in the state, a steep rise from just two percent in 2011. By 2016, however, half of Maryland opioid overdoses involved fentanyl. The rest of the country reflects a similar trend.
Fentanyl is the most widespread risk for people struggling with abuse, but there are other forms of fake heroin that could be accidentally consumed and lead to death. Specific risks are associated with each type of adulterant.
Fentanyl: This synthetic opioid is between 50 and 100 times more potent than morphine, and roughly 80 times more potent than heroin. Because it is so potent, a few grains can trigger respiratory depression and unconsciousness, indicating an overdose.
This drug was developed as a painkiller for people with severe chronic pain, but the chemical formula is being recreated in clandestine laboratories and sold mixed into heroin or instead of it. This has caused a massive spike in overdose deaths in the U.S. since 2010. One report suggested that, in the northeastern corner of the U.S., the white powder is more likely to be pure fentanyl than heroin.
Pink: Also called U-47700, this synthetic opioid is about eight times stronger than heroin. It is chemically similar to fentanyl and related analogs. Pink gets its name from the powder’s color, which is tinted pink or very pale red.
It is manufactured in China and sold mostly over the Internet, meaning anyone with Internet access and a credit card can acquire this deadly drug. As of 2016, Pink is technically legal throughout most of the U.S., despite its deadliness; only four states have made it illegal so far.
Grey death: Called “grey death” because it is extremely potent, deadly, and looks a bit like concrete, this opioid is a mixture of synthetic opiates, including heroin and often fentanyl or carfentanil, which is used as an elephant tranquilizer. The combination of fentanyl-related opioids is more likely to cause death than get the individual high.
Researchers with the Substance Abuse and Mental Health Services Administration (SAMHSA) examined reports of opioid overdose deaths between 2010 and 2016 and found that new synthetic opioids related to fentanyl were responsible for a very rapid rise in death. They were associated with 14 percent of overdose deaths in 2010, and this shot up to 46 percent of overdose deaths in 2016. Of the 42,249 reported opioid-involved overdose deaths in 2016 alone, 19,413 involved synthetic opioids that were not heroin.
Test Kits to Detect Fake Drugs
Heroin abuse is illegal in the U.S., but because so many people are suffering and dying due to dangerous synthetic opioids like fentanyl, several nonprofit agencies and religious charities focused on helping people struggling with substance abuse are buying heroin test strips from Canada or online to hand out.
“Synthetic opioids are so much more potent than heroin alone, so there is less time for emergency medical professionals to find the person and give them lifesaving medical treatment. Knowing what is in your drugs, such as fentanyl, can save lives. ”
While these kits are not technically legal in the U.S., you may be able to find them through a harm-reduction charity, needle-exchange program, or other group working to help those suffering from opioid addiction.
Get Help Before you Overdose on Fake Heroin
If you think you have taken fake heroin, call 911 immediately to get help. If you have a dose of naloxone (a drug that temporarily reverses opioid overdoses), take that while calling for emergency help. Fentanyl, carfentanil, and related new synthetic opioids will lead to an overdose much faster than heroin alone can.
Signs of an opioid overdose include:
- Pinpoint pupils
- Passing out
- Limp body or flaccid muscles
- Depressed, shallow, irregular, or stopped breathing
- Skin that is cold, clammy, or tinted blue
- Slow or erratic heartbeat
If you overdose on heroin or another opioid and survive the overdose, get evidence-based treatment to address your substance abuse issue. Call The Palm Beach Institute anytime or contact us online. Our detox and counseling specialists understand opioid abuse and they can help with medical interventions, behavioral therapy, and social support. Trying to quit heroin without medical and social support will likely lead to relapse. Professional help from addiction treatment specialists is needed.